12:16am Thursday 23 November 2017

Common blood thinner can be dangerous when combined with certain antibiotic

“Some antibiotics interfere with how the body inactivates warfarin, and can increase the risk of hemorrhage in patients,” says principal investigator and ICES researcher Hadas Fischer. Our findings confirm what we suspected – patients taking warfarin should avoid using cotrimoxazole when possible. In rare instances, where the two drugs must be used together, patients should be monitored very closely. Patients taking warfarin should always check with their doctor or pharmacist before taking another drug, even Tylenol, because of the many drug interactions that can occur,” adds Fischer.

 

Urinary tract infection (UTI) is a very common infection among the elderly and is often treated with antibiotics that have significant potential for interaction with warfarin.

 

The 10-year-study of 134,637 older Ontarians receiving warfarin found:

  • About 34 per cent (45,972) of patients were prescribed at least one prescription for antibiotics used to treat UTI. 
  • Seven per cent of patients received at least one prescription for cotrimoxazole.
  • More than 2,000 patients treated with warfarin were hospitalized with bleeding from the stomach and duodenum.
  • In patients taking warfarin, use of cotrimoxazole (brand name Septra, Bactrim and others) was associated with an almost 4-fold increase in the risk of upper gastrointestinal (UGI) hemorrhage compared to no antibiotic use. This risk was considerably higher than that with other antibiotics used for the same condition.

 

“This is a completely avoidable problem. Whenever possible, clinicians should prescribe alternative antibiotics to cotrimoxazole in patients receiving warfarin,” says David Juurlink, co-author and scientist at ICES.

 

Author affiliations: ICES (H. D. Fischer, D. N. Juurlink, A. Kopp, A. Laupacis, M Mamdani); Dept. of Health Policy Management and Evaluation, U of T (H. D. Fischer, D. N. Juurlink, A. Laupacis); Dept. of Medicine, Sunnybrook Health Sciences Centre (D. N. Juurlink); Keenan Research Centre, Li Ka Shing Knowledge Institute of St. Michael’s Hospital (M. M. Mamdani, A. Laupacis); King Saud University (M. M. Mamdani).

 

The study “Hemorrhage during warfarin therapy associated with cotrimoxazole and other urinary tract anti-infective agents: a population-based study” is in the April 12, 2010 issue of Archives of Internal Medicine.

 

More detailed study findings on the ICES website:  www.ices.on.ca

 

ICES is an independent, non-profit organization that uses population-based health information to produce knowledge on a broad range of health care issues. Our unbiased evidence provides measures of health system performance, a clearer understanding of the shifting health care needs of Ontarians, and a stimulus for discussion of practical solutions to optimize scarce resources. ICES knowledge is highly regarded in Canada and abroad, and is widely used by government, hospitals, planners, and practitioners to make decisions about care delivery and to develop policy.

 

 

FOR FURTHER INFORMATION, PLEASE CONTACT:

 

Deborah Creatura

Media Advisor, ICES

deborah.creatura@ices.on.ca

416-480-4780 or cell 647-406-5996


Share on:
or:

MORE FROM Public Health and Safety

Health news